Get help today (888) 341-7785 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory
Call (888) 341-7785

Overdose Awareness Day

In 2020 alone, 91,799 people in the United States died of a drug overdose death.1  

While some of this was in part due to the COVID-19 pandemic, in 2019 over 70,000 died for the same reason. It is not just an issue in the United States either. Worldwide about 500,000 people died from drug use in 2019.2 With such staggering numbers, raising awareness on drug overdoses as well as how to prevent them is a must.

August 31st is International Overdose Awareness Day 2022. This annual campaign is used to not only try to prevent overdose from benzodiazepines, opioids, alcohol, and more, but also to remember those who lost their lives to drug overdose as well as acknowledge the loved ones they left behind.


More About Overdose

A drug overdose is when there is too much of a drug or combination of drugs and the body cannot function properly. While an overdose is not always fatal if immediate medical attention is given, it may still result in lasting damage to the body.

People can overdose from a number of substances, but some of the more common substances involved in fatal overdoses in the United States include:3

  • synthetic opioids, especially fentanyl.
  • methamphetamine.
  • cocaine.
  • heroin.
  • benzodiazepines.

What to Do in Case of An Overdose

One of the most important things to note for Overdose Awareness Day is what to do in case such a situation arises. Exactly what happens to someone during an overdose can range depending on the specific substance(s) involved, but in general, some signs the person needs immediate medical attention include lack of consciousness, shallow or irregular breathing, slowed or stopped heartbeat, seizures, vomiting, or coma.4,5

A drug overdose is an emergency and could be fatal. It is imperative that you act quickly. Follow the steps below in case of an overdose.6

  1. Call 911: The person needs immediate medical attention. Do as the operator instructs until help arrives, and do not leave the person who overdosed.
  2. Administer naloxone if necessary and available: Naloxone is a lifesaving drug that reverses opioid overdoses, but it should only be administered if you know that the overdose is from opioid abuse.
  3. Try to keep them awake: If the person is still conscious try to keep them that way until help arrives.
  4. Turn the person on their side: During an overdose it is not uncommon for someone to choke on their own vomit. Turning them on their side could prevent this.

How to Observe International Overdose Awareness Day 2022

This year on Overdose Awareness Day 2022, you can make a difference. Whether you have personal experience with overdose, know someone who has lost or nearly lost their life, or just want to be involved, there are several ways you can observe this overdose awareness day, including:

  • Attending an event in your area for Overdose Awareness Day, such as a candlelight vigil.
  • Adding someone who passed from an overdose to The Celebrating Lost Loved Ones map.
  • Carrying naloxone in case of an opioid overdose.
  • Wearing purple.
  • Volunteering your time or donating money to an organization that provides addiction and overdose prevention services.
  • Sharing your story of overdose, either your own story or the story of a loved one.
  • Honoring and commemorating a loved one lost because of overdose.
  • Spreading awareness on the day about both overdose and addiction.
  • Encouraging anyone one you know struggling with addiction to get help.
  • Educating yourself or others on overdose prevention.
  • Getting help at a rehab center if you need it.

While no one can single handedly stop overdose, you can still make a big difference. If you or someone you know is struggling with addiction, stop waiting to get help until it is too late. Our admissions specialists are available to help you find the care you need. You can also use our directory to find an addiction treatment center near you.